Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 99, NWS Indianapolis, IN

June 14, 20244 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 14, 2024, 12:24 AM EDT for 4 counties in Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2024, 12:24 AM EDT (04:24 UTC)
Expired
Jun 14, 2024, 1:15 AM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 11 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2804 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS53 KIND 140424
SVRIND
INC063-081-097-109-140515-
/O.NEW.KIND.SV.W.0099.240614T0424Z-240614T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1224 AM EDT Fri Jun 14 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morgan County in central Indiana...
  Johnson County in central Indiana...
  Southern Hendricks County in central Indiana...
  Southwestern Marion County in central Indiana...

* Until 115 AM EDT.

* At 1224 AM EDT, a severe thunderstorm was located near Danville, or
  23 miles west of Indianapolis, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Indianapolis, Greenwood, Plainfield, Franklin, Mooresville,
  Danville, New Whiteland, Whiteland, Bargersville, Brooklyn, Princes
  Lakes, Trafalgar, Monrovia, Clayton, Coatesville, Amo, Stilesville,
  Bethany, Lake Hart, and Waverly.

This includes the following highways...
 Interstate 65 between mile markers 89 and 100.
 Interstate 70 between mile markers 56 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging wind and continuous cloud to ground lightning are occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3980 8658 3959 8595 3934 8608 3967 8669
TIME...MOT...LOC 0424Z 302DEG 43KT 3972 8658 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ryan
2 follow-up statements
244 
WWUS53 KIND 140444
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1244 AM EDT Fri Jun 14 2024

INC063-140454-
/O.CAN.KIND.SV.W.0099.000000T0000Z-240614T0515Z/
Hendricks IN-
1244 AM EDT Fri Jun 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENDRICKS COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3967 8628 3959 8595 3934 8608 3954 8644
TIME...MOT...LOC 0444Z 302DEG 43KT 3959 8632 

$$

INC081-097-109-140515-
/O.CON.KIND.SV.W.0099.000000T0000Z-240614T0515Z/
Morgan IN-Johnson IN-Marion IN-
1244 AM EDT Fri Jun 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR NORTHEASTERN MORGAN...JOHNSON AND SOUTHWESTERN MARION COUNTIES...

At 1244 AM EDT, a severe thunderstorm was located over Mooresville,
or 15 miles southwest of Indianapolis, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianapolis, Greenwood, Franklin, Mooresville, New Whiteland,
Whiteland, Bargersville, Brooklyn, Princes Lakes, Trafalgar, Bethany,
Waverly, and Centerton.

This includes Interstate 65 between mile markers 89 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3967 8628 3959 8595 3934 8608 3954 8644
TIME...MOT...LOC 0444Z 302DEG 43KT 3959 8632 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ryan
691 
WWUS53 KIND 140454
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1254 AM EDT Fri Jun 14 2024

INC097-140503-
/O.CAN.KIND.SV.W.0099.000000T0000Z-240614T0515Z/
Marion IN-
1254 AM EDT Fri Jun 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3963 8619 3959 8595 3934 8608 3950 8635
TIME...MOT...LOC 0453Z 302DEG 43KT 3953 8619 

$$

INC081-109-140515-
/O.CON.KIND.SV.W.0099.000000T0000Z-240614T0515Z/
Morgan IN-Johnson IN-
1254 AM EDT Fri Jun 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR EAST CENTRAL MORGAN AND JOHNSON COUNTIES...

At 1253 AM EDT, a severe thunderstorm was located 7 miles southwest
of Greenwood, or 17 miles south of Indianapolis, moving southeast at
50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenwood, Franklin, New Whiteland, Whiteland, Bargersville, Princes
Lakes, Trafalgar, and Waverly.

This includes Interstate 65 between mile markers 89 and 98.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3963 8619 3959 8595 3934 8608 3950 8635
TIME...MOT...LOC 0453Z 302DEG 43KT 3953 8619 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:15 PM EDT, 1 hour 9 minutes earlier. Its key messages:

  • Thunderstorms likely tonight with a few strong/severe cells possible north of I-70.
  • Isolated damaging wind gusts are the primary threat, but marginally severe hail or localized flooding cannot be ruled out.
  • Hot and humid trend starts Sunday...increasing confidence in a heat wave continuing into the middle of next week
Area forecast discussion, Jun 13, 11:15 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1115 PM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Thunderstorms likely tonight with a few strong/severe cells
  possible north of I-70.

- Isolated damaging wind gusts are the primary threat, but
  marginally severe hail or localized flooding cannot be ruled out.

- Hot and humid trend starts Sunday...increasing confidence in a
  heat wave continuing into the middle of next week

&&

.MESOSCALE UPDATE...
Issued at 1022 PM EDT Thu Jun 13 2024

A relatively small cold pool-driven forward propagating MCS has
evolved over east-central Illinois now and should enter Indiana
shortly before 11:00pm. Motion will be southeasterly at around 40-50
mph. Its longevity is in question as it exits richer low-level
moisture and moves into a dry and consequently more stable
environment over central Indiana. Nevertheless, with increasing
signs of a broad/strong rear inflow jet and better organization, the
damaging wind threat may sustain through a portion of west-central
Indiana before weakening. The greatest threat will be from
Williamsport to Covington to Newport through, and potentially to
Crawfordsville and Rockville through midnight or a little after.

&&

.SHORT TERM (This evening through Friday)...
Issued at 302 PM EDT Thu Jun 13 2024

Current satellite imagery shows quiet weather conditions across
central Indiana with mostly clear skies as surface ridging remains
in place. This will change towards the evening and overnight hours
once a cold front begins to approach the area. Increasing
southwesterly flow ahead of this front has already warmed
temperatures well into the 80s. Some locations could potentially
reach the low 90s over the next few hours.

Scattered to numerous thunderstorms are expected to develop across
IL this evening along the aforementioned cold front. These storms
should grow upscale due to linear forcing and strong DCAPE for cold
pool generation/growth before moving towards the area. The MCS will
likely begin weakening as it enters Indiana as guidance shows much
weaker deep-layer shear with eastward extent. However, sufficient
instability may help the cluster of storms maintain enough intensity
to produce isolated damaging wind gusts if a strong cold pool can
develop, mainly across NW counties. Marginally severe hail cannot be
completely ruled out, but the linear nature of these storms should
limit the overall threat. Localized flooding will also be a threat
with the potential for training storms. Latest trends have been for
a slower arrival thus POPs were delayed slightly. Rain chances
increase quickly after 10pm from NW to SE.

The front will move out of the region late tonight allowing for dry
conditions to return. Expect surface high pressure to build in on
Friday with quiet weather conditions. Weak cold air advection and
some lingering clouds early in the day should lead to slightly
cooler temperatures.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 302 PM EDT Thu Jun 13 2024

Friday night through Monday...

The long term will begin with the final transition from early summer
warmth to mid-summer heat...and follow with prolonged heat and
increasing humidity...in what may be the most pronounced heat wave
*in June* for the entire central Indiana region since 2012.  The
first portion of the building long-wave, subtropical upper ridge
will slowly cross the CONUS through early next week...with any very
small embedded waves lifting from the central Plains to the Great
Lakes. H500 heights over the local region will slowly increase to
588-590 dm for the Sunday-Monday period.  Mid-levels will meanwhile
stay dry promoting few clouds and ample insolation during day times.
Broad surface high pressure originally positioned mainly north of
the CWA will expand while stalling under the stacked ridge to our
east and then southeast...promoting southerly/SSW surface winds by
Sunday, which may gust up to 15-20 mph by Monday.

This will all translate to near normal temperatures for the Friday
night to Saturday night period under the passing northern high...
with lows around the low 60s and highs Saturday near the mid-80s
amid the light easterly flow.  Noticeable transition on tap for
Sunday when sun and warm advection are staked to boost all corners
of the region to 90-95F...which will be the first 90F+ day for many
locations.  Slightly hotter conditions are possible Monday per
better WAA and morning lows likely starting about 10 degrees higher.
Higher confidence in moderate humidity for Monday following longer
fetch off the Gulf...bringing the potential for triple-digit heat
index values to much of the region.  Can not rule out a stray shower
Monday but expect the generally capped profile to continue rain-free
conditions for most spots.

Tuesday through Thursday...

Latest guidance is indicating increasing confidence in a pronounced
upper trough over the northwestern CONUS/Canadian plains into the
middle of next week, which will help to boost the next bubble of the
subtropical H500 ridge over the Midwest, with perhaps a 595 dm
height reaching Indiana by the end of the long term.  The broad
surface ridge is progged to remain over or to the east of the Mid-
Atlantic, maintaining the southerly flow into central Indiana.
Higher, yet probably not oppressive dewpoints should hold overnight
minimums to the 70s...and, when coupled with mainly FEW/SCT clouds,
promote diurnal spreads approaching 20 degrees...which should
continue the late-June heat wave through at least Thursday.

Any potential relief from 90F+ temps would be limited to greater
cloud cover should the increasing deep moisture be able to organize
above the cap or getting caught under what should be a few showers
and a stray thunderstorm through the mid-week.  Unfortunately given
lack of any approaching wave or forcing confidence in either
opportunity for any location will be low.  Any breakdown in the
strong and broad ridge will likely follow the end of the long term.

Indianapolis has only reached 95F as early as June 17 on 11
occasions since 1871...and only twice since 1952 (95F on both
6/4/2011 and 5/28/2018).
Indianapolis has only observed five days 92F+ during 6/1 - 6/20 on
11 occasions...and only twice since 1954 (6 in both 1988 and 1994).

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1115 PM EDT Thu Jun 13 2024

Impacts:

- Thunderstorms around until about 09z

- Brief MVFR stratus as front moves out Friday morning/midday

Discussion:

Thunderstorms are expected to decrease by the predawn hours with
impacts to TAF sites possible until then, including gusty winds and
brief visibility reductions in heavy rain. Ceilings could lower due
to post-frontal stratus at least briefly. VFR conditions will return
by early afternoon and prevail through the remainder of the TAF
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BRB
SHORT TERM...Melo
LONG TERM...AGM
AVIATION...BRB
Hazardous weather outlook, Jun 13, 6:19 PM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
619 PM EDT Thu Jun 13 2024

INZ021-028>031-035>049-051>057-060>065-067>072-142230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
619 PM EDT Thu Jun 13 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

A potential thunderstorm complex tonight may include a few strong
to severe storms, especially across the Upper Wabash Valley. The
primary threat is isolated damaging wind gusts, but marginally severe
hail or localized flooding cannot be ruled out. Lightning is also
a threat with any storms.

Storms 30 mph will move in from the west at 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive heat is possible Sunday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 13, 11:44 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1144 PM EDT Thu Jun 13 2024

INZ036-037-045-046-140415-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-
1144 PM EDT Thu Jun 13 2024

...A strong thunderstorm will impact portions of northwestern
Hendricks, southwestern Boone, southern Montgomery and northeastern
Putnam Counties through 1215 AM EDT...

At 1143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordsville, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawfordsville, Danville, Pittsboro, Ladoga, Jamestown, Roachdale,
New Market, North Salem, Lizton, Advance, New Ross, Alamo, and Shades
State Park.

This includes Interstate 74 between mile markers 28 and 30, and
between mile markers 40 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4011 8702 3993 8641 3970 8653 3994 8709
      3999 8709
TIME...MOT...LOC 0343Z 294DEG 36KT 4000 8698

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:42 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren36 min
Jun 13, 11:44 PM EDTSpecial Weather StatementINDHendricks, Montgomery31 min
Jun 14, 12:07 AM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Morgan, Putnam23 min
Jun 14, 12:51 AM EDTSpecial Weather StatementINDBrown24 min
Jun 14, 1:06 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur, Shelby39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.